Texas, 2004

Flash Flooding in Texas, June 24, 2004

June 24, 2004 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 24, 6:48 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 24, 6:48 PM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
748 PM CDT THU JUN 24 2004

.UPDATE...
A DOWNTREND IN POPS FOR TONIGHT IS UNDERWAY...WITH CONVECTION
DIMINISHING...OR MOVING OUT OF CWA EWX TO THE SOUTH AND EAST. 3-5
INCH RAINFALL AMOUNTS WERE COMMON THIS EVENING ACROSS PORTIONS OF
UVALDE...BEXAR...LAVACA AND DEWITT COUNTIES.

ONE FORECAST DILEMMA FOR TONIGHT INVOLVES CONVECTION WEST OF THE RIO
GRANDE. THE 18Z MESOETA SOLUTION WOULD LEAD ONE TO BELIEVE THAT A MCS
WAS GOING TO DEVELOP OUT THERE AND TREK SSE ALONG THE RIVER...
BRINGING FLOODING RAINS TO SOME OF OUR WESTERN COUNTIES. THE GFS
SOLUTION DOES NOT SHOW SIGNIFICANT QPF OVER THAT AREA TONIGHT.
CURRENT THINKING IS THAT MCS DEVELOPMENT TONIGHT IS UNLIKELY AND THAT
MOST OF THE CONVECTION WEST OF THE RIVER WILL CONTINUE TO HUG THE
HIGHER TERRAIN AND STAY TO THE WEST. HOWEVER...WILL KEEP 40-50 POPS
OUT WEST AS A HEDGE ON THE MESOETA SOLUTION.

THE WET PATTERN LOOKS TO GET SIGNIFICANTLY WETTER ON SATURDAY GIVEN
THE LATEST GFS AND ECMWF SOLUTIONS. HIGHEST POPS THIS FORECAST CYCLE
WILL BE SATURDAY WITH HIGH CONFIDENCE. ANY RAIN BEFORE THEN WILL
CAUSE PROBLEMS AS WELL GIVEN SATURATED GROUNDS. LOWER CONFIDENCE ON
EXACT LOCATION AND AMOUNTS OF HEAVY RAINS FOR FRIDAY AND FRIDAY NIGHT
WILL DELAY THE ISSUANCE OF A FLASH FLOOD WATCH...WILL WAIT FOR 00Z
MODEL DATA BEFORE MAKING A DECISION.

&&

.PREV DISCUSSION...
WET PATTERN TO CONTINUE THROUGH MUCH OF THE FORECAST CYCLE. SOLAR
HEATING AND SURFACE BOUNDARIES HAVE ALLOWED SCATTERED CONVECTION TO
DEVELOP WITH SOME LOCALLY HEAVY DOWNPOURS. THIS CONVECTION SHOULD
SLOWLY DISSIPATE WITH SUNSET. MEANWHILE, SHORT-WAVE TROUGH AND SPEED
MAX NEAR THE BIG BEND WILL ALLOW CONVECTION OVER THE HIGHER TERRAIN
TO DEVELOP INTO AN MCS AND PROPAGATE TO THE SOUTHEAST INTO THE CWA
DURING THE LATE EVENING AND OVERNIGHT HOURS. EXPECT HEAVIER RAINS
WITH THIS. HOWEVER, FOR NOW, WILL HOLD OFF ON ISSUING FLOOD WATCH AS
STILL SOME DISPUTE ON IF MCS WILL DEVELOP AND/OR MOVE INTO CWA, PLUS
FORWARD SPEED MAY PRECLUDE SIGNIFICANT ACCUMULATIONS.

REMAINDER OF THE FORECAST CYCLE, A MID AND UPPER LEVEL TROUGH WILL
PERSIST OVER OR JUST WEST OF TEXAS. WITH SHORT-WAVES AND SPEED MAXES
MOVING THROUGH MEAN TROUGH POSITION AND NEAR TROPICAL PWS, CONVECTION
COULD DEVELOP JUST ABOUT ANY TIME, ALTHOUGH GREATEST CHANCES WILL BE
DURING THE DAY DUE TO SOLAR HEATING. ANY SURFACE BOUNDARIES WILL
ENHANCE RAINFALL. A FLOOD WATCH MAY HAVE TO BE ISSUED DURING THE NEXT
FEW DAYS, AS FEATURES BECOME BETTER DEFINED. BY THE MIDDLE TO LATE
NEXT, MODELS SUGGEST SUBTROPICAL RIDGE WILL BUILD WEST INTO TEXAS AND
NORTHEASTERN MEXICO, SLOWLY DECREASING RAIN CHANCES. DAYTIME
TEMPERATURES TO BE BELOW AVERAGE DUE TO CLOUDS, RAIN, AND SOIL
MOISTURE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

11/03/10/WR
Hazardous weather outlook, Jun 24, 10:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 AM CDT THU JUN 24 2004

TXZ171>173-183>194-202>209-217>225-228-251100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1100 AM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING AS HEATING DESTABILIZES THE ATMOSPHERE. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS WITH ISOLATED 2 TO 3
INCH AMOUNTS POSSIBLE. THE STORMS WILL LIKELY DEVELOP IN THE VICINITY
OF OUTFLOW BOUNDARIES...THUS THE EXACT LOCATION AND TIME FOR
THUNDERSTORM DEVELOPMENT AND PROPAGATION WILL BE DIFFICULT TO
PINPOINT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOCALLY HEAVY RAINS WILL REMAIN POSSIBLE FRIDAY THROUGH SUNDAY AS
ABUNDANT MOISTURE CONTINUES TO INTERACT WITH WEAK DISTURBANCES ALOFT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 24, 5:14 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 PM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/24/2004                   BEXAR              TX   COUNTY OFFICIAL

            FLOODING AT SALADO CREEK, DEVINE ROAD, THE QUARRY, OLMOS
            ROAD, AND OLMOS CREEK.

&&

WR
Local storm report, Jun 24, 5:21 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/24/2004                   BEXAR              TX   COUNTY OFFICIAL

            IH-35 LOWER LEVEL SOUTHBOUND LANES AT SAN PEDRO CLOSED
            DUE TO FLOODING.

&&

WR

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, De Witt

When
June 24, 7:30 PM CST to 10:00 PM CST
Where
De Witt County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Showers and thunderstorms produced widespread 1 to 2 inch totals across the northern portions of Lavaca and DeWitt Counties in the early evening hours. The maximum totals in DeWitt County were around 3 inches between Cuero and Westhoff. Flash flooding was indicated along rural roads in the northern half of the county.

Flash Flood, Lavaca

When
June 24, 7:30 PM CST to 9:00 PM CST
Where
Lavaca County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Showers and thunderstorms produced widespread 1 to 2 inch totals across the northern portions of Lavaca and DeWitt Counties in the early evening hours. The maximum totals in Lavaca County were around 3 inches in the Moulton area. Flash flooding was indicated on FM532 and along rural roads in the northern half of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409354, 5409355.